Alabama, 2003

Hail in Alabama, May 3, 2003

May 3, 2003 · NWS MOB · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at May 3, 1:10 AM CST, 30 minutes earlier.

Area forecast discussion, May 3, 1:10 AM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
210 AM CDT SAT MAY 3 2003

FOR THE CURRENT PACKAGE...BIGGEST PROBLEM WILL BE PRECIP
TIMING...WITH SEVERAL SYSTEMS CREATING MULTIPLE SURFACE BOUNDARIES
ACROSS THE LOWER MISSISSIPPI RIVER VALLEY AND SOUTHEASTERN CONUS.
HELPING THINGS ALONG IS AN UPPER PATTERN WITH MORE WIGGLES THAN A
HULA DANCERS CONVENTION...WITH A SERIES OF SHORTWAVES PASSING
THROUGH THE SHORT TERM. ATMOSPHERE PRETTY MOIST...WITH THIS
EVENINGS UPPER AIR SOUNDINGS SHOWING PRECIP H20 LEVELS OF 1.1-1.3
ALONG THE NORTHERN GULF COAST TO 1.4-1.6 OVER THE I-20 CORRIDOR.
THESE LEVELS EQUATE TO 110-170% OF NORMAL. CURRENT ACTIVITY OVER THE
AREA WAS INITIATED FROM OUTFLOWS FROM LAST NIGHTS ACTIVITY OVER AR.
COMBINED WITH WARMER/MORE UNSTABLE ATMOSPHERE THAN EXPECTED...THESE
STORMS HAVE GOTTEN A BIT MORE ROWDY THAN EXPECTED THAN YESTERDAY
MORNING. LAST EVENINGS SOUNDING FROM SURROUNDING OFFICES PUT CAPE
VALUES IN THE 3500-3900J/KG LEVELS OVER THE AREA THIS PAST EVENING.

THROUGH THE SHORT TERM...ETA IS HANDLING CURRENT ACTIVITY OVER AR/LA
AND TX BETTER THAN NGM/GFS...SO AM GOING TO LEAN TOWARDS THE ETA THE
FIRST COUPLE OF PERIODS. THIS MEANS THAT SERIES OF SHORTWAVES WILL
CONTINUE TO PASS INTO SUNDAY...AND WITH WARM SOUPY
CONDITIONS...EXPECT ANOTHER ROUND OF SCATTERED THUNDERSTORMS TODAY.
ETA IS ADVERTISING MORE OF AN AFTERNOON EVENT FOR US...WITH OUTFLOWS
FROM AR ACTIVITY HITTING NORTHWESTERN SECTIONS OF THE FA EARLY
AFTERNOON. HAVE A FEELING ACTIVITY WILL BE GOING SOONER...IN THE
LATE MORNING HOURS.

FOR THE REST OF THE SHORT TERM...ACTIVITY LOOKS TO TAPER OFF SUNDAY
INTO EARLY MONDAY...WITH ANOTHER SYSTEM APPROACHING THE FA LATER
MONDAY...THOUGH PRELIM GFS DATA STALLS IT TO OUR NORTHWEST.

LOOKING AT THE SEVERE POTENTIAL...SINCE I WILL LIKELY GO ABOVE ETA
MODEL SURFACE T MOST AREAS(RESULTING IN A MORE UNSTABLE ETA)...DO
EXPECT MORE STRONG STORMS AGAIN TODAY. ETA MODEL SOUNDINGS FOR THIS
AFTERNOON ARE SHOWING A MORE SATURATED SOUNDING...WITH AFTERNOON WET
BULB ZEROS IN THE 10-11K RANGE. DO EXPECT VERY HEAVY RAINS WITH THE
STRONGER STORMS WITH SOME HAIL...A FEW GETTING INTO THE LARGE
CATEGORY. WIND STRUCTURE IS VERY WEAK...WITH STORM VELOCITIES IN THE
15 TO 20KT RANGE TO THE EAST-SOUTHEAST. AM GOING TO PUT IN HEAVY
RAIN WORDING.

IN THE EXTENDED...LITTLE TIME TO ANALYZE DUE TO ONGOING WEATHER...SO
LITTLE CHANGE OTHER THAN TO BLEND.

MARINE...GENERALLY LIGHT SOUTHWEST TO WEST FLOW WILL TRANSITION TO
SOUTHERLY SUNDAY...STRENGTHENING MONDAY AS SYSTEM MOVES OVER THE
PLAINS.

FIRE...HUMID AIRMASS WILL REMAIN PUT THROUGH THE WEEKEND. WEAK WEST
TO NORTHWEST TRANSPORT WINDS WILL TRANSITION TO SOUTHERLY SUNDAY AS
CARIBBEAN HIGH RE-ASSERTS ITSELF IN COMBINATION WITH SYSTEM
APPROACHING AREA LATER MONDAY.

16/MILLER

.PRELIMINARY TEMPS / POPS...
MOBILE     87 68 87 69 86 / 50 10 00 00 20
PENSACOLA  86 68 86 70 84 / 50 10 00 00 20
DESTIN     81 70 82 71 81 / 50 10 00 00 20
EVERGREEN  86 64 88 65 85 / 60 20 00 00 20
WAYNESBORO 87 65 89 68 84 / 60 20 00 00 20
CAMDEN     87 63 89 66 84 / 60 20 00 00 20

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.
Hazardous weather outlook, May 2, 5:30 AM CST, 20 hours 10 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-021700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
630 AM CDT FRI MAY 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST MISSISSIPPI...
SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)

A WEAK FRONT WILL CROSS THE AREA TODAY...BRINGING SCATTERED
THUNDERSTORMS TO THE AREA. A FEW STORMS MAY BECOME STRONG...WITH
SMALL HAIL POSSIBLE...BUT ORGANIZED SEVERE ACTIVITY IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY)

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED.

In the hours before

Special weather statement, May 2, 9:34 PM CST, 4 hours 6 minutes before
ALZ051>064-FLZ001>006-030400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1034 PM CDT FRI MAY 2 2003

THE TORNADO WATCH THAT WAS IN EFFECT FOR THE FOLLOWING COUNTIES
HAS BEEN ALLOWED TO EXPIRE...

IN SOUTH ALABAMA...

     CHOCTAW...WASHINGTON...MOBILE...BALDWIN...CLARKE...WILCOX...
     MONROE...CONECUH...ESCAMBIA...BUTLER...CRENSHAW...AND
     COVINGTON

IN THE WESTERN FLORIDA PANHANDLE...

     ESCAMBIA...SANTA ROSA...AND OKALOOSA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clarke

When
May 3, 1:40 AM CST to 1:42 AM CST
Where
Clarke County, Carlton
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.333, -87.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5356530.